MAUDE Adverse Event Report: AMO MANUFACTURING NETHERLANDS TECNIS IOL; LENS, MULTIFOCAL INTRAOCULAR

AMO MANUFACTURING NETHERLANDS TECNIS IOL; LENS, MULTIFOCAL INTRAOCULAR
Model Number DFW300
Medical Device Problem Code Unstable (1667)
Health Effect - Clinical Codes Blurred Vision (2137); Visual Impairment (2138)
Date of Event 07/24/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Section a4, patient weight: unknown/no information section b3 date of event: the exact date is unknown.The patient reported approximately one-week post-op.Around (b)(6), 2023.Section d6b, if explanted, give date: not applicable as the iol remains implanted.Section h6- health effect - impact code: 4625, used to capture the secondary surgical intervention for the lens rotation correction surgery.Section h3-other (81): the device has not been returned for evaluation.Therefore, a failure analysis of the complaint device cannot be completed.A review of the device history record, complaint trending, and risk documentation for this device will be performed.Upon completion of the review, if there is any further relevant information a supplemental medwatch will be filed.Attempts have been made to obtain the missing information; however, that is all the information provided.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Event or Problem Description
It was reported the johnson and johnson (jnj) intraocular lens (iol) was implanted in the patient¿s left eye.Their left eye had a cataract that was beginning to be noticeable and had an uncorrected visual acuity (uva) of 20/500.Their right eye uva is 20/400 but they elected not to treat it.He¿s a long time contact wearer and continues to wear a contact in their right eye.The patient feels his background is applicable to this report and explained that he is familiar with optics as he is a retired computer engineer and manager who is familiar with optics outside the eye.He specifically searched for a surgeon who is experienced with the tecnis synergy toric ii iol.In preparation for the implant in their left eye, the patient previewed several iols, and determined the jnj tecnis synergy toric ii lens is superior because it would give him the ¿widest range of vision free of glasses¿.The patient planned to have intermediate and distance vision as close as possible to 20/20, and if needed wear readers for near vision.Additionally, the patient reviewed the iol specification sheet with a technician but became concerned when the technician said that doctors and technicians usually know better than manufacturers how to use their products.Approximately a week after the iol was implanted in his left eye.Around (b)(6), 2023, the patient experienced blurry vision at an intermediate range.Additionally, several weeks after the surgery his vision had not improved beyond 10/100 and had astigmatism.Patient did not have astigmatism prior to the implant.During a post-op visit, the doctor explained ¿that he had targeted slight myopia for his eye¿.However, the iol rotated 12-17 degrees.The patient said that if the doctor targeted myopia, then that defeats the emmetropia design intended for this lens leading to subpar performance.The patient also said he performed his own calculation using several online calculators.Reportedly, based on the jnj online toric lens calculator his spherical equivalent power (sep) is 11.0 but the surgeon implanted a 12.5.That results in a 1.5 diopter error which he feels is more than a ¿slightly myopic target.¿ based on a visual aid he downloaded from the internet his blurry vision corresponds to an error between 1.75 diopter to 2.0 diopter per the visual aid.The patient sought a second opinion.The second doctor confirmed the iol had rotated and the possible contribution that it could have to astigmatism induced negative acuity effects.This doctor declined the patient¿s request to explant the lens due to his dislike of multifocal lenses in general and had never worked with the synergy lens.Instead, he was advised to go to his first doctor for rotation correction surgery.Three weeks later, the patient had rotation correction surgery with his first doctor.Reportedly, there was no significant improvement in visual acuity 5 weeks after the first surgery and 11 days after the second surgery.The patient sought a third opinion.The third doctor believes that doctor #1 introduced the error to allow the left eye (non-dominant) to be able to see closer-up without glasses while the dominant eye would be targeted for emmetropia.However, the patient said this showed lack of understanding of the synergy¿s optical design.The patient feels this is a problem because he needs to be at 18" or closer for his left eye to focus on 10-point text.Beyond 20", 10-point text becomes too blurry to read comfortably.In contrast, his right eye cannot focus on 10-point text closer than 18" but it¿s still comfortable to read out to about 36".Patient continued to explain that at 10 feet he¿s at 20/100 in his left eye and 20/20 in his right eye.The patient said he now has monocular vision, which he specifically did not want.The patient feels that to achieve balanced vision, he needs additional distance correction in his left eye and close correction in his right eye.The patient clarified that he visited his third doctor and confirmed he has an ora (ocular response analyzer) system.Plus, other sophisticated equipment where almost everything seems automated.The doctor discussed with the patient several options and recommended an explant and replacement.The other option is laser surgery.Doctor provided the patient with a contact lens for his left eye to correct his vision.The contact lens is working, and the patient is satisfied with his vision.The patient declined the explant but is considering laser surgery.No further information was provided.

Brand Name
TECNIS IOL
Common Device Name
LENS, MULTIFOCAL INTRAOCULAR
Manufacturer (Section D)
AMO MANUFACTURING NETHERLANDS
van swietenlaan 5
groningen, groningen 9728 NX
NL  9728 NX
Manufacturer Contact
somyata nagpal
31 technology drive
irvine, CA 92618
7142478552
MDR Report Key17826075
Report Number3012236936-2023-02438
Device Sequence Number2343229
Product Code MFK
UDI-Device Identifier05050474752290
UDI-Public(01)05050474752290(17)240307
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P980040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 09/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/07/2024
Device Model NumberDFW300
Device Catalogue NumberDFW300U125
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/18/2023
Initial Report FDA Received Date09/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/07/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite